dLife Daily Tips

Practice makes near perfect at bedtime

Read More
The Question
Sun Oct 26 16:33:02 EDT 2008

Can overusing laxatives cause diabetic peripheral neuropathy or aggrevate its symptoms?
Asked By: hisham  
Category: Neuropathy

Background Info Hide
Diabetes Profile Hide
Expert Answers (1)
2008-10-29 02:41:40.0

Abuse of laxatives contributes to a great deal of metabolic instability, including an imbalance of electrolytes which regulate the proper function of nerves and muscles; loss of essential minerals and nutrients which can result in muscle cramps, tremors, spasms, irregular heartbeat, and in some cases cardiac arrest; loss of fluid necessary for metabolic control, which contributes to dehydration, tremors, weakness, kidney damage, and in some cases death; and irritation of intestinal nerve endings, which can strip away protective mucus that lines the colon, leaving it vulnerable to infection. Laxative abuse is also associated with Bulimia Nervosa and Purging Behaviors, as well as insulin omission in people with Type 1 Diabetes, and poor blood glucose control. Wither or not your neuropathy is a direct result of laxative abuse, or poor blood glucose control, continued abuse of laxatives will most certainly aggravate your symptoms by contributing to a metabolic environment which is not conducive to health or healing. Discontinuing the abuse of laxatives is imperative for your health, and requires special care, as abrupt discontinuation can contribute to other health problems. Speaking with your Doctor in regard to your concerns is the safest thing for you to do, even though it may be an uncomfortable discussion. You can also find helpful information at the ANRED web site listed below. Please know that your health and safety is important, because YOU ARE IMPORTANT. Best to you in your search for answers!
Answered By: Claire Blum
Accreditations: MS Ed, RN, CDE, CPT
Sources Show

Community Answers (0)

*** All information contained on dLife.com is intended for informational and educational purposes only. Our Expert Q&A is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

dLife Weekly Poll

Do you have all the doctors you need on your diabetes care team?